Welcome

This is the UK Renal Association‘s Education website.  Browse the cases and more below, or navigate via the menu above.  More info. To enrol on the Renal Association’s Researcher Database, click on www.renalassociation.org/database

Posted in Uncategorized | Comments Off

“No one wants advice – only corroboration”

At 7pm on a Tuesday evening, the medical registrar calls you asking for 'advice only'.

He has admitted a 62 year old builder through casualty with a two day history of vomiting. He has a background of ischaemic heart disease, atrial fibrillation for which he is taking digoxin and warfarin, and peptic ulcer disease. His other medications comprise furosemide (40mg daily), amlodipine (5mg daily), simvastatin (40mg daily) and omeprazole (20mg daily). He drinks 3 to 5 pints of stout per day.

The registrar's main concern is this man's metabolic profile:

Na 120
K 1.6
Mg 0.51
Cl 56

Ur 21
Cr 143

pH 7.62
PCO2 5.8
HCO3 49
BE +23

Clinically, you are told he is in atrial fibrillation with a ventricular rate of 130 bpm, has a blood pressure of 122/60 (falling to 108/52 on standing) and "looks dry".

The main concern of the medical registrar is that, with such severe alkalosis, he may be "missing something" aetiological, such as a "primary renal problem". You, however, take the opportunity to engage with him more broadly on this gentleman's management.

Questions:

1) What mechanisms underlie the initiation and maintenance of alkalosis in this setting? Would you suggest any other investigations to the medical registrar?

2) How would you advise him to manage the metabolic disturbance – and with what urgency? What advice would you give for further monitoring overnight?

Thanks to Mr Peanut for contributing this case


 

Posted in Uncategorized | 2 Comments

From the transplant clinic to the dialysis unit (and back again?)

On the monthly ward round of your satellite dialysis unit you come across a new patient: a man in his mid-50s, originally from Cyprus, who has recently been discharged from the renal ward and transferred to your unit in the last week.

From his discharge paper work and chatting to the patient you learn the following:

Having being labelled as having 'small kidneys' this gentleman spent 3 years on haemodalysis before receiving a deceased donor transplant 6 years ago. This transplant was complicated by 2 early episodes of rejection and his creatinine never got much below 180umol/l.

Concordance with clinic appointments and medicines was always deemed an issue by the medical team and 9 months ago the patient ceased to attend appointments.
It transpires that this was because a doctor in the transplant clinic had suggested that the current graft would reach the end of its useful life soon and, as a result, the patient had returned to Cyprus to try and find family members who could be potential live donors.

On return to the UK, he was admitted via A&E short of breath, oedematous and of a weight approx 13kg in excess of that recorded at his last clinic visit. Serum creatinine on admission was approx 600umol/l.  He was aggressively medically diuresed and re-established on dialysis given his fluid overload and symptomatic uraemia. A transplant biopsy was performed which showed widespread fibrosis and some nodular hyalinosis within arterial walls.

During his absence from the UK the patient had continued to see a renal doctor in Cyprus and remained on his Tacrolimus and MMF immunosuppression.  He has a few letters from this Cypriot doctor which document 'therapeutic' FK levels throughout this time.  They also refer to him having had a number of UTIs, none of which warranted hospital admission.  The treatment of these infections is listed but there are no visible positive microbiology results.

In the unit today, he is well and denies any concurrent medical problems. In particular he never experiences exertional chest pain and can climb several flights of stairs.

He is still slightly oedematous with a pre-dialysis BP of 180/90. Given his recent move to your satellite unit there is no useful information about inter-dialytic weight gains and he tells you he is still passing 'about 1 litre' of urine/day.

His current medicines are: Tacrolimus 2mg BD, MMF 500mg BD, Frusemide 250mg OD, Irbesartan 150mg BD, Atorvastatin 40mg OD, one Calcichew with meals and the unit's favourite epo.

Since returning to the UK the patient has resurrected his painting and decorating business, which he claims was always the cause of his poor concordance and he tells you he has a potential live donor travelling to the UK in the next few weeks.

Questions:
1 - What issues need addressing prior to listing this gentleman for transplantation?
2 - What would you do with his existing immunosuppressive regime?
   - Would this strategy be influenced if he were to be listed for live donor transplantation in the near future?
3 - Would you continue his high dose loop diuretic? Why?
 

Posted in Uncategorized | 2 Comments

A referral from the haematology ward

You are asked to see a 68 year old woman on the haematology ward of a teaching hospital.  From the notes you learn that she has multiple myeloma with IgG lambda paraprotein.  Serum creatinine at the time of diagnosis was 155μmol/l and there was 13g/24h of proteinuria.  Initial treatment was with bortezomib (Velcade), doxorubicin and dexamethasone, but this was discontinued after 2 cycles due to 'disease progression'.  You are unable to find an exact description of this 'progression' in her notes, but her creatinine had risen to 312μmol/l during this period. 

As a result, therapy was switched to lenalidomide and dexamethasone.  She has been maintained on such therapy for 6 weeks during which time her creatinine fallen to 189μmol/l. 

She has now been admitted following 1 week of lassitude and her creatinine is 427μmol/l, with an albumin of 35g/l.  Dipstick testing shows 4+ protein/no blood with a urinary protein excretion of 4.5g/24h.  She has been self administering low-molecular weight heparin and epo at home and attending for a monthly bisphosphonate infusion.  Other medications are omeprazole and amlodipine.

Examination shows a cushingoid woman with no rash or fever and a BP of 148/83.  There is a trace of oedema but nothing else to find.  Her Hb is 8.9g/dl and her platelet count 123.

  • What further information would you like: either as new investigations or from the course of the illness so far?
  • Would you suggest a kidney biopsy in this case and why?
     
Posted in Uncategorized | 3 Comments

A 25 year old woman with rash and raised creatinine

You are doing a week as a general/renal physician in Blantyre, Malawi. A 25 year old woman is referred with a 6 month history of fatigue, joint pain, pleuritic chest pain and facial rash. Three months ago at another hospital she was found to be unwell with a Creatinine of 500 micromol/l, Hb 8.2 g/dl, and urinalysis showed 3+ protein, 3+ blood. She was treated with some tablets (identity unknown) and a subsequent creatinine was 200 and Hb rose to 12 g/dl. Now she is unwell again.

On examination she has a rash around her nose and on her cheeks. She is febrile, 38.2C, and has mild swelling of her left and right MCPJ. She is slim and does not look Cushingoid. BP 155/87. There is no oedema and examination of chest, cardiovascular system and abdomen are normal. She has a platelet count of 50 and Hb 6.2g/dl, Creatinine 430 micromol/l, and urinalysis continues to show 3+ for both protein and blood.

  • What other urgent (not too complicated) test results are important?
  • How would you treat the underlying disease given that she cannot afford a renal biopsy?

Please post comments below. Further info on June 6th. Thanks to Gavin Dreyer for this case.

Posted in Uncategorized | Tagged , , | 4 Comments